Alert archive / North Carolina / River Flood Warnings in 2015

River Flood Warning 12, NWS Raleigh, NC

October 1, 2015Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Oct 1, 2015, 12:23 PM EDT for Johnston County, North Carolina. It took effect at Oct 3, 2015, 12:06 AM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2015, 12:23 PM EDT (16:23 UTC)
In effect from
Oct 3, 2015, 12:06 AM EDT
Expired
Oct 4, 2015, 4:06 AM EDT
In force
28 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River near Clayton (CLYN7). The gauge peaked at 8.69 ft at Oct 3, 2015, 9:00 PM EDT.

actionminormoderate51010/0110/0210/0310/0410/05
Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Oct 1, 10:36 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 1, 10:36 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1036 AM EDT THU OCT 1 2015

.SYNOPSIS...BELOW NORMAL TEMPERATURES...GUSTY NORTHEAST WINDS...AND
PERIODS OF HEAVY RAIN ARE EXPECTED TONIGHT THROUGH FRIDAY NIGHT AS A
DEVELOPING UPPER LEVEL LOW STALLS NEAR THE SOUTHERN APPALACHIANS.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
AS OF 1036 AM THURSDAY...

OVERVIEW: A DEEP SOUTHERLY-SOUTHEASTERLY PLUME OF TROPICAL MOISTURE
(PWATS ~2.25"...2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL)...BETWEEN A
RIDGE BUILDING IN THE NORTH ATLANTIC AND THE CLOSED LOW DIGGING
SLOWLY INTO THE DEEP SOUTH...WILL CONTINUE TO STREAM NORTH ALONG THE
STALLED FRONTAL ZONE LOCATED ALONG THE SOUTHEAST/MID-ATLANTIC
COASTS.

TODAY: LARGE SCALE FORCING VIA STEADY INFLUX OF SHORTWAVE ENERGY
EJECTING NORTH-NORTHEASTWARD OUT OF THE DIGGING UPSTREAM
TROUGH/CLOSED LOW AND STRENGTHENING UPPER JET DIVERGENCE IN THE
RIGHT ENTRANCE REGION OF 70 TO 90KT JET-STREAK ON THE EAST SIDE OF
THE TROUGH...ATOP EASTERLY UPGLIDE/ISENTROPIC LIFT WILL SUPPORT
PERIODS OF LIGHT RAIN AND/OR DRIZZLE THROUGHOUT THE DAY OVER INLAND
AREAS...WITH HEAVIER RAINFALL REMAINING PINNED ALONG THE IMMEDIATE
COAST INVOF THE STALLED FRONT.

MUCH COOLER TODAY OWING TO THE DEVELOPING COLD AIR DAMMING WEDGE.
MANY PLACES HAVE ALREADY SEEN THEIR MAX TEMPERATURE FOR THE DAY...
WITH WITH TEMPS FALLING BY THE AFTERNOON DUE TO EVAP COOLING. HIGHS
IN THE LOWER 60S ACROSS THE NORTHWEST PIEDMONT TO MID/UPPER 60S
SOUTHEAST.

TONIGHT: AS CLOSED LOW GAINS SOUTHERN LATITUDE...IT WILL BEGIN TO
DRAW THE STALLED FRONT AND ACCOMPANYING PLUME WESTWARD WITH AXIS OF
HEAVY PRECIP SHIFTING INLAND INTO THE COASTAL PLAIN AND
CENTRAL/EASTERN PIEDMONT. FLASH FLOODING CONCERNS COULD ARISE AS
EARLY AS LATE THURSDAY NIGHT/EARLY FRIDAY IN THESE AREAS...WITH
WIDEPREAD 1 TO 3 INCHES POSSIBLE BY 12Z FRIDAY. GIVEN ANTECEDENT
SATURATED SOIL CONDITIONS...2.0" OF RAIN IN A SHORT 60-90 MINUTE
PERIOD WILL PRODUCE FLASH FLOODING.  MUCH COOLER. LOWS IN THE MID
50S 50S NORTHWEST TO NEAR 60/LOWER 60S SOUTHEAST.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 240 AM THURSDAY...

THE FLASH FLOOD WATCH WILL EXTEND FRIDAY THROUGH LATE SUNDAY.

THE HEAVIEST RAIN FRIDAY AND FRIDAY NIGHT IS LIKELY TO SHIFT
WESTWARD FROM THE COAST INTO INTERIOR SECTIONS OF NC. THIS INCLUDES
JUST ABOUT ALL OF OUR ZONES. THE LOW LEVEL BOUNDARY IS FORECAST TO
BE PULLED INTO THE COASTAL PLAIN... WITH THE STRONG LIFT ASSOCIATED
WITH THE FAVORABLE POSITION OF THE MID/UPPER LOW EXPECTED TO
CONTINUE TO TAP VERY MOIST AIR UP AND OVER THE LOW LEVEL BOUNDARY
AND COOL AIR DAMMING RESUME OVER THE PIEDMONT. AN ADDITION 2-3
INCHES OF QPF WITH LOCAL 4 INCH TOTALS CAN BE EXPECTED FRIDAY INTO
EARLY SATURDAY... WITH THE AXIS OF HEAVIEST RAIN EXPECTED TO BE OVER
THE PIEDMONT... WITH LESSER TOTALS OVER THE COASTAL PLAIN. IF THIS
FORECAST VERIFIES... THEN FLASH FLOODING AND/OR FLOODING WILL BE
LIKELY OVER PORTIONS OF THE THE REGION. TEMPERATURES WILL COME UP
SOME OVER THE COASTAL PLAIN AS THE FRONT PUSHES INLAND... BUT REMAIN
COOL OVER THE PIEDMONT DAMMING REGION INTO EARLY SATURDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 248 AM THURSDAY...

...STILL PLENTY OF UNCERTAINTY IN THE TRACK OF HURRICANE JOAQUIN...
KEEPING OUR FORECAST LOW CONFIDENCE WITH THE EXCEPTION OF THE HEAVY
RAIN THREAT...

...THE POTENTIAL FOR FLOODING CONTINUES HIGH FOR LATE WEEK INTO THE
WEEKEND...

THE AFOREMENTIONED RAINFALL FROM THURSDAY INTO EARLY SATURDAY WILL
SATURATE THE SOILS AND MOST OF THE REGION WILL BECOME PRIMED FOR
SIGNIFICANT RUNOFF FROM ADDITIONAL RAINS SAT-SUN. THE TRACK OF THE
HURRICANE WILL PLAY A PIVOTAL ROLE IN WHETHER WE HAVE MOSTLY
LOCALIZED FLASH FLOODING AND MINOR RIVER FLOODING... TO WIDESPREAD
FLASH FLOODING AND RIVER FLOODING OVER THE WEEKEND.

MODELS CONTINUE DEPICT A HEAVY RAIN/FLOOD THREAT FOR CENTRAL NORTH
CAROLINA THROUGH THE WEEKEND. THIS IS MAINLY CAUSED BY THE CUTTING
OFF OF THE MID/UPPER LOW OVER THE TN VALLEY WHICH TRACKS SLOWLY
SOUTHEAST INTO THE SOUTHEASTERN STATES. HOWEVER... THE TRACK AND
STRENGTH OF HURRICANE JOAQUIN ARE STILL UNCERTAIN. THE OPERATIONAL
GFS HAS SHIFTED TOWARD THE EUROPEAN CAMP IN A MORE OUT TO SEA
TRACK... WHILE FEWER AND FEWER MODELS STILL HAVE THE STORM DOING A
LEFT HOOK TOWARD THE CAROLINAS OR VIRGINIA THIS WEEKEND. WE WILL
OBVIOUSLY USE THE OFFICIAL NHC TRACK FOR OUR BASELINE FORECAST...
BUT AT THIS POINT THE HURRICANE TRACK AND INTENSITY CONTINUE TO BE
VERY UNCERTAIN AND CHANGEABLE.

WHAT CONTINUES TO BE MORE LIKELY IS THE HEAVY RAIN THREAT OWING TO
THE MID LEVEL CUTTING OFF OF LOW PRESSURE OVER THE TENNESSEE VALLEY
AND SOUTHEASTERN STATES...AND THE COPIOUS AMOUNTS OF MOISTURE
SUPPLIED INTO THE SYSTEM FROM THE ATLANTIC AND TROPICAL CONNECTIONS.
IF THE TROPICAL CYCLE ITSELF GETS PULLED WESTWARD PER SOME OF THE
LATEST MODEL SOLUTIONS... THIS WOULD SIMPLY COMPOUND AN ALREADY
POTENTIALLY DANGEROUS FLOOD THREAT FOR THE WEEKEND.

EXPECT RAIN TO BE HEAVY AT TIMES BEGINNING SATURDAY ON A WIDESPREAD
BASIS ACROSS OUR REGION. AS THE MID AND UPPER LOW BECOME MORE
NEGATIVELY TILTED SATURDAY INTO SUNDAY... THIS MAY PULL SOME OF THE
HEAVIEST RAIN BACK WESTWARD INTO THE WESTERN AND SOUTHERN SECTIONS OF
NC. SO AFTER A VERY WET BEGINNING TO THE DAY IN THE NE ZONES...
THERE MAY ACTUALLY BE A LULL OR BREAKS IN THE HEAVY RAIN THERE ON
SATURDAY AFTERNOON/EVENING. THEN SATURDAY NIGHT INTO SUNDAY NIGHT IS
STILL A QUESTION MARK DEPENDENT ON THE INTERACTION OF THE MID/UPPER
LOW/TROUGH AND THE HURRICANE.

FOR NOW... WE WILL MAINTAIN THE CURRENT FORECAST WHICH DEPICTS
POTENTIALLY VERY SIGNIFICANT AND EVEN FLOODING RAINS THROUGH THE
WEEKEND. PINPOINTING THE HIGHEST QPF IS NEARLY IMPOSSIBLE...
THEREFORE A GENERAL BROADBRUSH APPROACH THIS FAR OUT WOULD YIELD QPF
ON THE ORDER OF 2-4 INCHES WITH LOCAL 5 TO 8+ INCHES POSSIBLE. THE
MAIN TIME FRAME FOR THE FLOODING HAZARD APPEARS TO BE SATURDAY AND
SUNDAY AND IF THE ENTRAINMENT OF THE HURRICANE WEST INTO OUR REGION
OCCURS... OBVIOUSLY SOME HISTORIC FLOODING WOULD BE LIKELY... ALONG
WITH DAMAGING WIND. ALL SCENERIES ARE STILL ON THE TABLE... AND ALL
WE CAN DO AT THIS POINT IS STATE THE UNCERTAIN FORECAST... BUT BE
PREPARED FOR A WORSE CASE SCENARIO FOR FLOODING AND WIND IMPACTS
(SUCH AS DOWNED TREES...LOSS OF POWER...ETC.).

&&

.AVIATION /12Z THURSDAY THROUGH TUESDAY/...
AS OF 800 AM THURSDAY...

24-HR TAF PERIOD: CEILINGS WILL DETERIORATE TO MVFR/IFR THIS MORNING
AS A COLD AIR DAMMING WEDGE DEVELOPS IN RESPONSE TO STRENGTHENING
SOUTHERLY FLOW ALOFT (ON THE EASTERN PERIPHERY OF AN AMPLIFYING
UPPER LEVEL LOW OVER THE DEEP SOUTH) ATOP A COOL LOW-LEVEL AIRMASS
IN PLACE IN THE WAKE OF A RECENT COLD FRONTAL PASSAGE. EXPECT
CEILINGS TO DETERIORATE TO MVFR (1000-1500 FT AGL) BY 12Z AND IFR
(500-1000 FT) BY ~15Z...PERSISTING AT IFR FOR THE REMAINDER OF THE
DAY WITH ELEVATED SHOWERS INCREASINGLY LIKELY THIS AFT/EVE. FURTHER
DETERIORATION TO LIFR IS EXPECTED AFTER SUNSET THIS EVENING AS
ELEVATED SHOWERS INCREASE IN COVERAGE IN RESPONSE TO STRENGTHENING
WARM ADVECTION.

LOOKING AHEAD: SIGNIFICANT ADVERSE AVIATION CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND IN ASSOC/W INTERACTION BETWEEN A STALLED UPPER
LEVEL LOW OVER THE DEEP SOUTH AND TROPICAL CYCLONE JOAQUIN OFFSHORE
THE SOUTHEAST COAST. EXPECT COLD AIR DAMMING (LIFR/IFR) CONDITIONS
AND HEAVY RAIN FRI/FRI NIGHT. SOME IMPROVEMENT WILL BE POSSIBLE
SAT/SUN...THOUGH IFR/MVFR CONDITIONS AND RAIN ARE LIKELY TO PERSIST
IN SOME IF NOT ALL LOCATIONS. -VINCENT

&&

.HYDROLOGY...
AS OF 455 AM THURSDAY...

A HIGH RISK OF FLASH FLOODING AND RIVER FLOODING OVER THE COMING
DAYS.

ANTECEDENT CONDITIONS...RAINFALL OVER CENTRAL NORTH CAROLINA DURING
THE PAST 7 DAYS HAS RANGED FROM 2 TO 4 INCHES AT MOST LOCATIONS.
THIS RAIN PRODUCED SOME SIGNIFICANT RISES ON MAINSTEM RIVERS AND
EASED DROUGHT CONDITIONS.

A FLASH FLOOD WATCH GOES INTO EFFECT TONIGHT LASTING INTO SUNDAY
EVENING.

WIDESPREAD HEAVY RAIN IS EXPECTED TO DEVELOP LATER TODAY AND FRIDAY
OVER CENTRAL AND EASTERN SECTIONS OF NORTH CAROLINA. THE RAIN IS
EXPECTED TO SLOWLY PIVOT WESTWARD THROUGH CENTRAL AND WESTERN NC
SATURDAY INTO SUNDAY. STORM TOTAL QPF WITH THE RAINFALL EVENT IS
EXPECTED TO RANGE FROM 4 TO LOCALLY 8 INCHES. SOME OF THE LATEST
GUIDANCE SUGGESTS THAT SOME OF THE HEAVIEST TOTALS OF 8 TO 12
INCHES MAY OCCUR OVER THE WESTERN PART OF CENTRAL NC AND IN
PARTICULAR THE YADKIN AND HAW RIVER BASINS. THIS IS NOT TO DOWNPLAY
THE POTENTIAL ELSEWHERE FOR THESE SAME STORM TOTALS. THIS RAINFALL
WILL OCCUR WITHOUT WITHOUT A DIRECT LANDFALL FROM HURRICANE JOAQUIN.
IF JOAQUIN DOES MAKE LANDFALL OVER THE CAROLINAS... RAINFALL TOTALS
WILL BE MUCH HIGHER.

THE EXPECTED STORM TOTAL RAINFALL COMBINED WITH THE ALREADY WET
ANTECEDENT CONDITIONS WILL LEAD TO FLASH FLOODING AND RIVER FLOODING
IN THE COMING DAYS. THE FLOODING THREAT AND POTENTIAL HAZARD TO LIFE
AND PROPERTY WILL ONLY INCREASE EACH DAY UNTIL THE LONG DURATION
RAIN EVENT ENDS. THE THREAT WILL MOST LIKELY NOT END UNTIL HURRICANE
JOAQUIN EVENTUALLY GETS PULLED AWAY FROM THE WESTERN ATLANTIC OR
EASTERN SEABOARD BY EARLY NEXT WEEK.

SPECIFICALLY... THE TRACK OF JOAQUIN IS STILL VERY UNCERTAIN. IF THE
HURRICANE DOES DIRECTLY IMPACT THE REGION... IT WOULD BE LATER IN
THE WEEKEND WHICH WOULD SIMPLY ADD TO THE SERIOUSNESS OF THE FLOOD
THREAT. MUCH MORE ON THIS POSSIBILITY IN LATER FORECASTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...CBL
SHORT TERM...VINCENT/BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
HYDROLOGY...MLM/BADGETT
Hazardous weather outlook, Oct 1, 4:09 AM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EDT THU OCT 1 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
409 AM EDT THU OCT 1 2015

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Local storm report, Oct 1, 6:37 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT THU OCT 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      1 NW NORWOOD            35.23N  80.13W
10/01/2015                   STANLY             NC   911 CALL CENTER

            FLASH FLOODING CLOSED SEVERAL ROADS FOR A COUPLE OF
            HOURS OVERNIGHT IN AND AROUND SOUTHERN STANLY COUNTY.
            ONE INCLUDED HIGHWAY 52 IN NORWOOD. FLOODING HAD RECEDED
            AS OF 230 AM.

&&

EVENT NUMBER RAH1500981

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:00 PM EDTAreal Flood AdvisoryRAHJohnston, Nash, Wilson3 hr
Sep 30, 8:54 PM EDTAreal Flood AdvisoryRAHStanly3 hr
Sep 30, 9:21 PM EDTFlash Flood WarningRAHMontgomery, Stanly2 hr
Sep 30, 9:59 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Wayne, Wilson2 hr
Sep 30, 11:33 PM EDTFlash Flood WarningRAHMontgomery, Stanly3 hr
Oct 1, 12:09 PM EDTRiver Flood WarningRAHAlamance67 hr
Oct 1, 12:09 PM EDTRiver Flood WarningRAHChatham4 days
Oct 1, 12:23 PM EDTRiver Flood WarningRAHJohnston3 days
Oct 1, 12:36 PM EDTRiver Flood WatchRAHDavidson, Davie63 hr

Nearby

River Flood Warnings in North Carolina, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.